When you suffer from muscle spasms, some medications can help you find relief. These medications are classified as muscle relaxants, and there are many different kinds. Today, though, we’ll take a look at cyclobenzaprine and what happens if your dog eats this medication.
Has your dog eaten cyclobenzaprine? Are you worried the cyclobenzaprine will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve put together some information about cyclobenzaprine and whether it can make a dog sick. Let’s get started!
What is Cyclobenzaprine?
Cyclobenzaprine is a prescription muscle relaxant that helps relieve the pain and stiffness caused by sprains, strains, and other injuries to the muscles. The medication acts on the central nervous system to cause the muscles of the body to relax.
This prescription medication can also go by other names, including Amrix, Fexmid, Flexeril, and FusePaz Tabradol. It usually comes in these forms: capsule (including extended release), tablet, and suspension (liquid).
While Cyclobenzaprine is safe when used as directed in humans, what about dogs? What happens if a dog eats Cyclobenzaprine?
Cyclobenzaprine & Dogs
Unfortunately, this medication is not tolerated well in dogs. It’s absorbed quickly and does not metabolize quickly. This means the medication is recirculated by the liver, staying in the body for long periods. Symptoms may not show up for as long as 8 hours after a dog eats it.
The toxic dose of this medication is 12 mg per kilo of body weight (12 mg per 2.2 lbs of body weight). So, if you have a 10 lb dog (that would be 4.5 kg), the toxic dose for him would be 54 mg (12 mg x 4.5). If this same dog ate a 10 mg tablet of cyclobenzaprine, the dose is not toxic; however, he may still become pretty sick.
Symptoms of Cyclobenzaprine Ingestion in Dogs
You may notice these symptoms if your dog has eaten cyclobenzaprine:
- Slow heart rate
- Inability to urinate
- Decrease in breathing rate
- Seizures (if the dog has eaten a higher dose)
If you notice these symptoms in your dog, call the vet immediately. This is an emergency. Do not induce vomiting unless the vet has told you to do so.
Treatment of Cyclobenzaprine Ingestion in Dogs
The vet may induce vomiting if your dog has recently eaten cyclobenzaprine. They may also treat your dog with activated charcoal. In addition, your fur baby may need an IV for fluids and to administer medications.
The vet will treat any symptoms as they appear. In most cases, your canine companion may need to be hospitalized for a day or so until his condition is stable. During that time, the vet will monitor your dog’s symptoms and recovery.
The good news is that most dogs will make a full recovery if they receive prompt medical treatment. And if you drop pills, be sure to pick them up right away. In addition, it’s a good idea to keep all medications out of your dog’s reach. Prevention is always the best medicine!